Minnesota, 2025

Flash Flooding and Heavy Rain in Minnesota, August 16 to 18, 2025

August 16 to 18, 2025 · NWS MPX · 21 events in 10 counties and zones

Several individual rounds of thunderstorms impacted southern Minnesota from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-10 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to several cases of flooded roadways and damaged buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several individual rounds of thunderstorms impacted southern Minnesota from Friday, August 16th through Sunday, August 18th. Heavy rain amounts on the order of 5-10 inches fell over the course of 72 hours, most of which fell from late Saturday into early Sunday, leading to several cases of flooded roadways and damaged buildings. The highest amounts and most widespread impacts were across Waseca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 16, 1:47 AM CST, 2 hours 28 minutes earlier. Its key messages:

  • Line of strong storms enters the area from South Dakota this morning, with strong to severe wind gusts possible. Intense rain rates and localized flooding are also possible.
  • Another round of showers and storms possible tonight into Sunday morning, favoring southern MN. Training storms may lead to flooding concerns.
  • Quieter weather returns midweek with dry and seasonably cool conditions.
Area forecast discussion, Aug 16, 1:47 AM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
247 AM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Line of strong storms enters the area from South Dakota this
morning, with strong to severe wind gusts possible. Intense rain
rates and localized flooding are also possible.

- Another round of showers and storms possible tonight into Sunday
morning, favoring southern MN. Training storms may lead to flooding
concerns.

- Quieter weather returns midweek with dry and seasonably cool
  conditions.

&&

.DISCUSSION...
Issued at 246 AM CDT Sat Aug 16 2025

A rather chaotic scenario is unfolding this morning which is leading
to higher than desired uncertainty regarding how things will go over
the next 6 to 8 hours. Satellite shows a powerful MCS over eastern
South Dakota which has had a history of producing wind gusts from 70-
75mph over portions of central to eastern SoDak since around 10pm
last night, with morning CAM guidance favoring this complex to move
through the MPX CWA from roughly 09-10z starting in western MN to 13-
14z exiting western WI. The chaos comes into play as there is a
cluster of strong storms in southwestern Minnesota ahead of the line
that is not being resolved well within the guidance which could
throw a wrench into the environment ahead of the line's arrival, as
well as a line of weaker showers sliding across the I-94 corridor as
of around 730-830z. There is still a significant amount of MUCAPE
across the area with SPC mesoanalysis and RAP soundings showing in
excess of 3000-4000 J/KG MUCAPE and 30-40kts of bulk shear, which is
more than enough to sustain things as they continue to move into the
area. Alongside the potential for gusty winds and hail, intense
rainfall rates are possible with PWATs in excess of 2 inches amidst
efficient low level moisture transport into the area currently
experiencing thunderstorms. The line would likely be fairly
progressive as it moves through, however a few gauges have reported
upwards of around 2 inches of rain from the complex as it moves
through on the order of 15-30 minutes, which would be more than
enough to cause localized flooding especially in areas that saw our
heavy rain move through yesterday afternoon. A Flood Watch is still
a consideration this morning, however the uncertainty regarding where
the line will move through in addition to the progressive nature of
the line has led to holding steady for now.

The complex looks to depart the area before midday, with recovery
expected quickly during the afternoon as low level WAA and moisture
transport continues and will result in yet another night of
potential showers and storms, although guidance has favored a later
start time that would place it more into early Sunday morning.
Alongside whatever rain falls this morning, this will primarily pose
a flood risk especially if it looks like the same area will see yet
another complex move through, with southern MN currently seeing the
greatest consensus for potential training storms Sunday morning.
MUCAPE and shear will be marginally weaker than this morning and
forcing will also be weaker due to the upper level jet streak and
mid level shortwave no longer in play, so this appears to have a
weaker overall strong wind or hail threat compared to the start of
the period.

Further unsettled weather with showers and storms will
remain possible through Sunday and into Monday morning as the
surface low finally looks to push through alongside the mid level
wave by the 2nd half of Monday, resulting in conditions drying out
and cooling down afterwards. An upper level ridge will tilt flow
northwesterly aloft as surface high pressure and general subsidence
enter the area and persist through the rest of the week, with
temperatures returning to seasonal norms in the upper 70s to low 80s
with less of a daily storm chance.&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1203 AM CDT Sat Aug 16 2025

The crux of the TAF is still the timing of a complex of storms
moving into the area this morning, with a start time of roughly
09-10z in western MN and 12-13z in eastern MN, give or take an
hour or so depending on the rate of storm movement. Right now,
the overall TAF trend will continue as VFR with -TSRA resulting
in dropping to MVFR/IFR depending on rain rates for the brief
window that -TSRA is present, returning quickly to VFR
afterwards. Winds will generally take on a 240-300 direction as
storms approach with varying direction as storms pass through,
with storm gusts being the primary risk aside from lightning.
After -TSRA pushes through each site, BKN050-100 CIGS are
expected for the rest of the period with late period also
containing another -SHRA/-TSRA chance, although confidence is
too low to include for end of period for now.

KMSP...CAM timing for TSRA would be arrival 12-13z and departure
13-14z with a progressive line moving through. We may need a
brief AWW depending on where the line moves through, with
guidance suggesting the strongest segment moving through the
northern Twin Cities metro, which is close enough to be wary for
MSP.

/OUTLOOK FOR KMSP/
SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts.
MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts.
TUE...VFR. Wind NE 5kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...TDH
AVIATION...TDH
Hazardous weather outlook, Aug 16, 1:57 AM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
257 AM CDT Sat Aug 16 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
257 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A line of storms will move through this morning, bringing strong
winds and a chance for hail as well as intense rainfall rates.
Localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heavy rain is the primary threat from multiple rounds of showers
and thunderstorms along a stalled boundary through early next
week. A few storms could also occasionally become severe.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed due to storms
this morning.

In the hours before

Special weather statement, Aug 16, 2:59 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Sat Aug 16 2025

MNZ064-065-073-074-160930-
Brown MN-Renville MN-Yellow Medicine MN-Redwood MN-
359 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT WESTERN BROWN...
REDWOOD...WESTERN RENVILLE AND SOUTHEASTERN YELLOW MEDICINE COUNTIES
UNTIL 430 AM CDT...

At 359 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Granite Falls to 9 miles north of
Walnut Grove, or extending from 14 miles southeast of Montevideo to
20 miles southwest of Redwood Falls, moving northeast at 55 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Redwood Falls, Granite Falls, Olivia, Springfield, Renville, Bird
  Island, Morgan, Walnut Grove, Lamberton, Wabasso, Sacred Heart,
  Franklin, Wood Lake, Morton, Comfrey, Echo, Danube, Minnesota
  Falls, Belview and Sanborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4462 9560 4482 9555 4482 9554 4480 9554
      4479 9550 4477 9553 4477 9550 4475 9549
      4475 9548 4489 9548 4489 9497 4484 9494
      4449 9482 4411 9483 4411 9510 4420 9510
      4420 9559 4454 9559 4454 9560
TIME...MOT...LOC 0859Z 231DEG 48KT 4482 9549 4458 9541 4435 9540

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:01 AM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
401 AM CDT Sat Aug 16 2025

MNZ054>056-065-160945-
Chippewa MN-Swift MN-Renville MN-Lac Qui Parle MN-
401 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL LAC QUI
PARLE...CHIPPEWA...SWIFT AND NORTHWESTERN RENVILLE COUNTIES UNTIL
445 AM CDT...

At 401 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Bellingham to near Granite Falls,
or extending from 30 miles west of Montevideo to 18 miles southeast
of Montevideo, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montevideo, Benson, Granite Falls, Appleton, Clara City,
  Kerkhoven, Sacred Heart, Milan, Maynard, Murdock, Watson,
  Bellingham, Lake Oliver, Minnesota Falls, Cerro Gordo, Hagen, De
  Graff, Danvers, Holloway and Nassau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4536 9612 4530 9540 4521 9525 4489 9525
      4489 9516 4470 9538 4477 9553 4479 9550
      4490 9567 4491 9572 4494 9574 4489 9574
      4489 9578 4503 9597 4505 9645 4508 9645
      4525 9628 4523 9629 4518 9610
TIME...MOT...LOC 0901Z 213DEG 28KT 4508 9630 4495 9577 4477 9547

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:27 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
427 AM CDT Sat Aug 16 2025

MNZ057-064-065-073-161000-
Renville MN-Yellow Medicine MN-Kandiyohi MN-Redwood MN-
427 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CENTRAL REDWOOD...
SOUTHERN KANDIYOHI...RENVILLE AND EAST CENTRAL YELLOW MEDICINE
COUNTIES UNTIL 5 AM CDT...

At 427 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from over Sacred Heart to near Wabasso, or
extending from 19 miles southeast of Montevideo to 8 miles southwest
of Redwood Falls, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Redwood Falls, Granite Falls, Olivia, Renville, Fairfax, Bird
  Island, Morgan, Raymond, Wabasso, Sacred Heart, Franklin,
  Prinsburg, Morton, Danube, Minnesota Falls, Belview, Lake Lillian,
  Blomkest, Clements and Seaforth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4481 9554 4480 9553 4479 9550 4489 9548
      4489 9525 4511 9525 4513 9522 4489 9474
      4449 9473 4446 9480 4447 9480 4450 9487
      4444 9487 4430 9529 4458 9534
TIME...MOT...LOC 0927Z 239DEG 31KT 4481 9537 4461 9521 4443 9518

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Special weather statement, Aug 16, 3:35 AM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
435 AM CDT Sat Aug 16 2025

MNZ055-056-161000-
Chippewa MN-Swift MN-
435 AM CDT Sat Aug 16 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHIPPEWA AND SWIFT
COUNTIES UNTIL 5 AM CDT...

At 435 AM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Appleton to over Clara City, or
extending from 24 miles south of Morris to 18 miles southwest of
Willmar, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Montevideo, Benson, Granite Falls, Appleton, Clara City,
  Kerkhoven, Milan, Maynard, Murdock, Watson, Lake Hassel, Lake
  Oliver, Clontarf, Hagen, De Graff, Danvers, Holloway, Big Bend
  City, Benson Airport and Montevideo Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Torrential rainfall is also occurring with these storms and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4515 9604 4518 9610 4524 9610 4524 9612
      4541 9612 4541 9574 4538 9546 4524 9525
      4489 9525 4489 9548 4476 9549 4477 9553
      4479 9550 4485 9561 4491 9568 4491 9572
      4494 9574 4495 9580 4500 9583
TIME...MOT...LOC 0935Z 203DEG 28KT 4524 9600 4519 9559 4497 9533

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB
Local storm report, Aug 16, 3:48 AM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
448 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     Tstm Wnd Gst     5 SSW Marietta          44.94N 96.44W
08/16/2025  M66 MPH          Lac qui Parle      MN   Mesonet

            Mesonet station MN059 T.h.212 - Marietta -
            Mp 1.

&&

TDH
Local storm report, Aug 16, 3:50 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
450 AM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 AM     Tstm Wnd Gst     1 NNE Canby             44.73N 96.26W
08/16/2025  M61 MPH          Yellow Medicine    MN   AWOS

&&

TDH

The radar

The Minneapolis radar (KMPX), 82 km away, was scanning. The volume nearest the first event began at 10:12 UTC.

Open the radar archive at this moment

Event by event

16 heavy rain, 5 flash flood. Local standard time, as filed.

Heavy Rain, Waseca

When
August 16, 4:15 AM CST to August 18, 4:15 AM CST
Where
Waseca County, 2.07 mi N of Waseca
Reported by
CoCoRaHS
Coordinates
44.110, -93.500

Cocorahs station MN-WC-8 Waseca 2.0 N. 72 hour storm total of 5.28 inches.

Heavy Rain, Waseca

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Waseca County, 2.94 mi SSE of Janesville
Reported by
CoCoRaHS
Coordinates
44.080, -93.700

Cocorahs station MN-WC-17 Janesville 3.0 S - 72 hour total of 7.62 inches.

Heavy Rain, Brown

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Brown County, 3.98 mi NNE of Evan
Reported by
CoCoRaHS
Coordinates
44.400, -94.790

Cocorahs station MN-BW-22 Sleepy Eye 7.7 NNW. 72 hour storm total of 5.69 inches.

Heavy Rain, Blue Earth

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Blue Earth County, 0.85 mi SW of Eagle Lake
Reported by
CoCoRaHS
Coordinates
44.160, -93.890

Cocorahs station MN-BU-74 Eagle Lake 0.2 WSW. 72 hour storm total of 5.34 inches.

Heavy Rain, Steele

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Steele County, Ellendale
Reported by
CoCoRaHS
Coordinates
43.870, -93.300

Cocorahs station MN-SE-3 Ellendale 0.3 SW. 72 hour storm total of 5.31 inches.

Heavy Rain, Blue Earth

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Blue Earth County, 3.54 mi ESE of Mankato
Reported by
CoCoRaHS
Coordinates
44.160, -93.950

Cocorahs station MN-BU-23 Mankato 1ESE. 72 hour storm total of 5.15 inches.

Heavy Rain, Blue Earth

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Blue Earth County, 2.03 mi NW of Sterling Center
Reported by
CoCoRaHS
Coordinates
44.010, -94.110

Cocorahs station MN-BU-45 Good Thunder 2.0 W. 72 hour storm total of 5.05 inches.

Heavy Rain, Nicollet

When
August 16, 6:00 AM CST to August 18, 6:00 AM CST
Where
Nicollet County, 1.21 mi SE of Oshawa
Reported by
CoCoRaHS
Coordinates
44.290, -94.080

Cocorahs station MN-NC-3 St. Peter 6WSW. 72 hour total of 5.00 inches.

Heavy Rain, Blue Earth

When
August 16, 6:30 AM CST to August 18, 6:30 AM CST
Where
Blue Earth County, 0.69 mi S of Lake Crystal
Reported by
CoCoRaHS
Coordinates
44.110, -94.220

Cocorahs station MN-BU-85 Lake Crystal 0.2 NW. 72 hour storm total of 5.19 inches.

Heavy Rain, Waseca

When
August 16, 7:00 AM CST to August 18, 7:00 AM CST
Where
Waseca County, 0.99 mi E of Waseca Muni Arpt
Reported by
COOP Observer
Coordinates
44.070, -93.530

CO-OP Observer station WASM5 Waseca. 72 hour total of 9.48 inches.

Heavy Rain, Waseca

When
August 16, 7:00 AM CST to August 18, 7:00 AM CST
Where
Waseca County, 1.47 mi SSE of Waseca
Reported by
CoCoRaHS
Coordinates
44.060, -93.490

Cocorahs station MN-WC-12 Waseca 1.6 SSE. 72 hour total of 6.87 inches.

Heavy Rain, Le Sueur

When
August 16, 7:00 AM CST to August 18, 7:00 AM CST
Where
Le Sueur County, 1.63 mi ENE of Ottawa
Reported by
CoCoRaHS
Coordinates
44.390, -93.920

Cocorahs station MN-LS-23 Le Sueur 5.8 S. 72 hour total of 5.55 inches.

Heavy Rain, Kandiyohi

When
August 16, 7:00 AM CST to August 18, 7:00 AM CST
Where
Kandiyohi County, 2.81 mi S of Prinsburg
Reported by
CoCoRaHS
Coordinates
44.890, -95.210

Cocorahs station MN-KD-23 Renville 7.1 N. 72 hour total of 5.11 inches.

Heavy Rain, Blue Earth

When
August 16, 8:00 AM CST to August 18, 8:00 AM CST
Where
Blue Earth County, 2.81 mi S of Beauford
Reported by
CoCoRaHS
Coordinates
43.980, -93.960

Cocorahs station MN-BU-2 Mapleton 4N. 72 hour total of 5.70 inches.

Heavy Rain, Dakota

When
August 16, 8:45 AM CST to August 18, 8:45 AM CST
Where
Dakota County, 4.87 mi SE of Hastings
Reported by
CoCoRaHS
Coordinates
44.680, -92.780

Cocorahs station MN-DK-281 Hastings 5.3 SE. 72 hour total of 5.35 inches.

Heavy Rain, Waseca

When
August 16, 11:00 AM CST to August 18, 11:00 AM CST
Where
Waseca County, 1.21 mi SW of Waseca
Reported by
Trained Spotter
Coordinates
44.070, -93.520

A trained spotter reported 72 hour storm total of 9.83 inches of rain.

Flash Flood, Redwood

When
August 17, 5:30 AM CST to 9:00 AM CST
Where
Redwood County, 1.76 mi WNW of Walnut Grove to 1.57 mi SW of Walnut Grove
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.237, -95.504

Law enforcement reported water over portions of US Highway 14 near Walnut Grove, to the point where road/lane markers cannot be seen.

Flash Flood, Waseca

When
August 17, 8:20 PM CST to August 18, 12:30 AM CST
Where
Waseca County, 1.29 mi ENE of Waseca to 1.04 mi NNW of Waseca
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.090, -93.478

The city of Waseca received close to 9 inches of rain spanning from Saturday evening into Sunday morning. Several roads near and around the city of Waseca were closed due to water over the road, including a portion of 110th street stretching from 325th to 360th. Emergency manager reported that the city had to bypass the sanitary sewer and dump into the lake to save numerous homes.

Flash Flood, Steele

When
August 17, 10:00 PM CST to August 18, 1:00 AM CST
Where
Steele County, 0.64 mi NW of Owatonna to 1.23 mi NNW of Owatonna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
44.087, -93.229

The Emergency Manager reported that Hoffman Drive in Owatonna had emergency barricading in place due to water over the road Saturday night. The water had since receded by Sunday morning.

Flash Flood, Steele

When
August 17, 10:20 PM CST to August 18, 1:30 AM CST
Where
Steele County, 0.65 mi NW of Ellendale to 0.46 mi W of Ellendale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.877, -93.309

The city of Ellendale conducted emergency pumping for their sewer treatment plant over night Saturday into Sunday. One house was barricaded with sandbags due to rising flood waters.

Flash Flood, Martin

When
August 17, 10:20 PM CST to August 18, 1:30 AM CST
Where
Martin County, 3.25 mi WSW of Sherburn to 1.92 mi WNW of Dunnell
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.629, -94.788

The Emergency Manager reported flooding in Dunnell with several homes having water up to 4 inches deep in basements. There was damage a waste water facility as well. Several gravel roads were damaged including in Jay Township and Lake Fremont Township.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291829, 1291821, 1291824, 1291827, 1291828, 1291831, 1291833, 1291834, 1291830, 1291820, 1291822, 1291825, 1291832, 1291823, 1291826, 1291819, 1291805, 1291800, 1291803, 1291802, 1291804.